[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.155.6. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 1994

Crystalline Retinopathy Associated With Long-term Nitrofurantoin Therapy

Author Affiliations

St Louis, Mo

Arch Ophthalmol. 1994;112(3):304-305. doi:10.1001/archopht.1994.01090150034012

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

Intraretinal crystalline deposition has been seen in association with several systemic and ocular diseases, as well as following exposure to a variety of exogenous drugs and other substances.

We have recently encountered a patient with intraretinal crystals and slightly decreased visual acuity in association with a 19-year history of daily use of nitrofurantoin.

Report of a Case.  A 69-year-old man noted gradual bilateral decrease in vision over 5 to 7 months. His medical history was unremarkable except for benign prostatic hypertrophy and recurrent urinary tract infections treated with nitrofurantoin macrocrystals (Macrodantin), 100mg/d, for 19 years (cumulative dose, 690 g). Best corrected visual acuity was 20/30 OU. Anterior segment examination was unremarkable. Posterior segment evaluation showed bilateral superficial and deep intraretinal glistening deposits distributed in a circinate pattern throughout the posterior pole, sparing the retinal periphery (Figure). Fluorescein angiogram, electroretinogram, and electrooculogram showed no abnormalities. He denied the use of intravenous

References
1.
Gass JDM. Stereoscopic Atlas of Macular Diseases . 3rd ed. St Louis, Mo: Mosby—Year Book; 1987:594-595.
2.
Conklin JD.  The pharmacokinetics of nitrofurantoin and its related bioavailability . Antibiot Chemother . 1978;25:233-252.
3.
MacDonald JB, MacDonald ET.  Nitrofurantoin crystalluria . BMJ . 1976;2:1044-1045.Article
×